Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 5, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 6, 2003, 7:18 PM EDT for Schuyler County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2003, 7:18 PM EDT (23:18 UTC)
- Expired
- May 6, 2003, 7:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Schuyler County, NY
The radar
The Binghamton radar (KBGM), 76 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
139 WUUS51 KBGM 062318 SVRBGM NYC097-062345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 716 PM EDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCHUYLER COUNTY IN CENTRAL NEW YORK. * UNTIL 745 PM EDT. * AT 712 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 3 MILES WEST OF WATKINS GLEN...NEAR WEDGEWOOD...MOVING EAST AT 30 MPH. THIS THUNDERSTORM LIKELY CONTAINS LARGE HAIL AND GUSTY WINDS. * THE SEVERE THUNDERSTORM WILL BE NEAR... BENNETTSBURG AND BURDETT AT 720 PM. MECKLENBURG AND REYNOLDSVILLE AT 730 PM EDT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM PRODUCES LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ LAT...LON 4243 7694 4229 7687 4230 7669 4249 7671 JAB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:45 PM EDT, 5 hours 33 minutes earlier.
Area forecast discussion, May 6, 1:45 PM EDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 145 PM EDT TUE MAY 6 2003 TEMPS STARTING TO COME UP THIS AFTERNOON THROUGH THE FINGER LAKES AS LOWER CLOUD LAYER BREAKS UP AND FRONT NOSES NORTHWARD. HOWEVER DEWPOINTS ARE MUCH SLOWER TO FOLLOW SO IT APPEARS AS IF THE SEVERE THREAT HAS GREATLY DIMINISHED OVER FA. MODELS IN GOOD AGREEMENT FIRST 24 HOURS AS LOW FIZZLES OUT AS IT MOVES INTO SE CANADA...WHILE NEXT LOW DRIFTS WITH SHORT WAVE ENERGY THROUGH OHIO VALLEY AND INTO MIDATLANTIC BY LATE WEDNESDAY. UPSTREAM INTO N MI EXISTS A LARGE AREA OF LL HIGH RH LEVELS COINCIDENT WITH GOOD LIFT AHEAD OF DIVING SHORTWAVE. SHORTWAVE WILL WEAKEN AND MOVE WELL NORTHWARD TOMORROW WHILE AREA OF HIGH RH BARELY BRUSHES NORTHERN NY. THEREFORE THINK NY/PA WILL BE AT LEAST PARTLY SUNNY DESPITE CLOUD COVER UPSTREAM. APPEARS THERE WILL BE SOME SHOWERY ACTIVITY WED NIGHT AS LOW PULLS COOL FRONT BACK SOUTHWARD. GIVEN ONLY MODERATE MOISTURE LEVELS AND LIMITED LIFT WITH THIS LOW IT APPEARS THE ETA PRECIP IS WAY OVERDONE WED NIGHT. MODELS DIVERGE FURTHER ON THURSDAY AS AVN ATTEMPTS TO PULL COOLER AIR SOUTHWARD AND DEVELOPS HIGH RH FIELDS OVER NE US. THIS ALSO APPEARS OVERDONE AND AM BUYING INTO DRIER SOLUTIONS. .BGM...NONE. PADAVONA...PUBLIC RRM...EXTENDED/AVIATION
Hazardous weather outlook, May 6, 5:04 AM EDT, 14 hours 14 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-060930- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BINGHAMTON NY 504 AM EDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY...THUNDERSTORMS ARE POSSIBLE ALMOST ANYTIME TODAY...BUT THE BEST CHANCE OF STORMS APPROACHING SEVERE LEVELS IS OVER THE FINGER LAKES AND CENTRAL SOUTHERN TIER DURING THE MID AND LATE AFTERNOON. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AS ANOTHER FRONT PUSHES INTO THE AREA FROM THE WEST. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ENCOURAGED TO MONITOR NOAA WEATHER RADIO AND LOCAL AMATEUR RADIO REPEATER NETWORKS FOR POSSIBLE ACTIVATION THIS AFTERNOON. MORFORD
In the hours before
Special weather statement, May 6, 7:01 PM EDT, 17 minutes before
NYZ023-062345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 701 PM EDT TUE MAY 6 2003 ...THUNDERSTORM WITH HAIL MOVING INTO THE AREA... AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...LIKELY CONTAINING HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING NEAR MONTEREY....MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... WATKINS GLEN AT 715 PM SMITH VALLEY AND BENNETTSBURG AT 730 PM. EXPECT HAIL UP TO ONE HALF INCH IN DIAMETER AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES IN THE PATH OF THIS STORM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV JAB
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:29 PM EDT | Severe Thunderstorm Warning | BGM | Tompkins | 46 min |
Nearby
Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.